Increased risk of arterial thromboembolic events with combination lenalidomide/dexamethasone therapy for multiple myeloma

Satish Maharaj, Simone Chang, Karan Seegobin, Ivan Serrano-Santiago, Lara Zuberi
  • Expert Review of Anticancer Therapy, May 2017, Taylor & Francis
  • DOI: 10.1080/14737140.2017.1330153

What is it about?

Cancer associated thrombosis is a leading cause of morbidity and mortality. Research and guidelines have focused on venous thromboembolic events (VTE). Within the past decade, combination lenalidomide and dexamethasone has become a standard of therapy for multiple myeloma and is now widely used. In these patients, the risk of arterial thromboembolic events (ATE) has not been addressed to the same extent as VTE.

Why is it important?

Areas discussed: Presented is a targeted review of published data on ATE in MM patients on combination lenalidomide/dexamethasone therapy. Incidence, clinical presentations, prognosis, mechanisms and thromboprophylaxis are discussed. A framework for approaching ATE/VTE in these patients is suggested.

Perspectives

Dr Satish S Maharaj (Author)
University of the West Indies

Expert commentary: There is an increased incidence of ATE in this population, primarily cerebrovascular and cardiovascular events. ATE is associated with poorer prognosis and its prevention must be an important goal of management. It is suggested that on initiating treatment, a combined VTE/ATE risk assessment should be performed and thromboprophylaxis initiated for a minimum of 6 months. As newer immunomodulatory therapies are developed, thromboembolic risk must be assessed early on. Further studies are needed to determine the optimal strategy to reducing both VTE and ATE in this population.

The following have contributed to this page: Dr Satish S Maharaj and KARAN SEEGOBIN